Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS San Diego, CA

December 6, 2018San Diego County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 5:29 PM PST for San Diego County, California. It was in force for 3 hr. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2018, 5:29 PM PST (01:29 UTC)
Expired
Dec 6, 2018, 8:30 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 27 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 5:30 PM PSTFLASH FLOOD5 Sse Jamul, CAOTAY LAKES RD. WASHED OUT. THE ROAD WAS CLOSED BETWEEN THOUSAND TRAILS CAMPGROUND AND HWY 94.
Dec 6, 6:00 PM PSTFLOOD2 N San Diego, CASTREET FLOODING IN HILLCREST ON 5TH AVENUE.
Dec 6, 6:00 PM PSTFLASH FLOODCoronado, CAREPORT OF FLOWING WATER THAT HAS SPILLED OVER FROM THE ROAD ONTO THE SIDEWALKS.
Dec 6, 6:01 PM PSTHEAVY RAIN 1.52 E San Diego, CACORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 E SAN DIEGO. HEAVY RAIN, 1.5 IN/HR WITH THUNDERSTORMS REPORTED OVER THE AREA. RAIN CAUSED SOME STREET FLOODING. UPDATED 2 HR RAINFALL TOTAL: 2.4 INCHES.
Dec 6, 6:01 PM PSTHEAVY RAIN 1.52 E San Diego, CAHEAVY RAIN, 1.5 IN/HR WITH THUNDERSTORMS REPORTED OVER THE AREA. RAIN CAUSED SOME STREET FLOODING.
Dec 6, 6:08 PM PSTHEAVY RAIN 1.865 Sse Jamul, CAVERY HEAVY RAINFALL. ALERT GAGE REPORTED AN EXTREME RAINFALL AMOUNT OF 0.82 INCH IN 10 MINUTES BETWEEN 5:33 PM AND 5:43 PST.
Dec 6, 6:30 PM PSTFLOOD1 Nnw National City, CASTREET FLOODING ON MAIN ST AND I-5 OFFRAMP IN NATIONAL CITY.
Dec 6, 6:30 PM PSTFLASH FLOOD2 Wsw Lemon Grove, CATIME ESTIMATED. FEDERAL BLVD WAS CLOSED WITH LARGE AMOUNT OF DEBRIS FROM FLOWING WATER ON STREET BETWEEN 60TH STREET AND COLLEGE AVE.
Dec 6, 7:00 PM PSTFLASH FLOOD1 N Coronado, CACORONADO POLICE REPORTED WIDESPREAD FLOODING WHERE 7-8 CARS WERE FULLY SUBMERGED AT 4TH STREET AND ALAMEDA BOULEVARD, AND PARTS OF SILVER STRAND BOULEVARD FLOODED NEAR CORONADO CAYS. BROADCAST MEDIA REPORTED.
Dec 6, 7:00 PM PSTFLASH FLOOD1 N National City, CANATIONAL CITY 30 PEOPLE WERE FORCED FROM FLOODED UNITS IN AN APARTMENT COMPLEX ON DELTA STREET NEAR 43RD STREET. DOZENS OF DRIVERS WERE FORCED TO ABANDON THEIR FLOODED VEHICLES ON 16TH STREET NEAR NATIONAL CITY BOULEVARD AS WATER RESCUE TEAMS HELPED THEM TO SA
Dec 6, 7:00 PM PSTFLASH FLOOD1 Nw San Diego, CABROADCAST MEDIA REPORTED POLICE CLOSED INTERSECTION OF LAUREL STREET AND PACIFIC HIGHWAY DUE TO FLOODING AND WATER RESCUES. THUNDERSTORMS WITH VERY HEAVY RAIN TRACKED OVER THIS AREA FROM 5 TO 8 PM.
Dec 6, 7:00 PM PSTFLASH FLOOD1 Se San Diego, CASAN DIEGO LIFEGUARD SWIFTWATER REPORTED 7-8 VEHICLES FLOATING IN DEEP WATER AND 2 VEHICLES WERE OCCUPIED REQUIRING SWIFT WATER RESCUES. 19TH AND COMMERCIAL AVE. RADAR ESTIMATED 2 INCHES OF RAIN IN 2 HOURS WITH THUNDERSTORMS.
Dec 6, 7:00 PM PSTFLASH FLOOD4 Nnw San Diego, CASAN DIEGO METROPOLITAN TRANSIT SYSTEM SAID FLOODED TRACKS WERE CAUSING DELAYS AND DETOURS. AT 8 P.M. DECEMBER 6TH, THE FASHION VALLEY AND PLAZA BONITA STATIONS WERE NOT IN SERVICE. AS OF 6:40 P.M., BUS BRIDGES WERE IN PLACE FOR THE ORANGE LINE FROM 47TH STREET
Dec 6, 7:00 PM PSTFLASH FLOOD4 N San Diego, CANWS SURVEY SHOWED THE 12 FOOT REPORTED STAGE ON THE SAN DIEGO RIVER WITH MUD AND DEBRIS LINE. 9 FOOT STAGE AT THE TIME OF THE 10 AM PST DECEMBER 7TH SURVEY WITH A SMALL SECONDARY RISE OCCURRING. ABANDON VEHICLE FOUND THAT HAD BEEN IN 3-4 FEET OF WATER AND MUD.
Dec 6, 7:00 PM PSTFLASH FLOODSan Diego, CAIN THE EAST VILLAGE, A HOMELESS SHELTER WAS EVACUATED DUE TO FLOODING. MEDIA VIDEO SHOWED WATER THAT WAS WAIST DEEP. NEARLY 300 EVACUEES WERE BUSSED TO SDCCU STADIUM, WHERE AMERICAN RED CROSS ALSO PROVIDED SUPPLIES.
Dec 6, 7:00 PM PSTHEAVY RAIN 0.843 Wnw San Diego, CASAN DIEGO AIRPORT (LINDBERGH FIELD) REPORTED 0.84 INCHES IN 1 HOUR. THIS IS A 10-20 YEAR RETURN INTERVAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS56 KSGX 070129
FFWSGX
CAC073-070430-
/O.NEW.KSGX.FF.W.0035.181207T0129Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
529 PM PST THU DEC 6 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southwestern San Diego County in southwestern California...

* Until 830 PM PST

* At 526 PM PST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One half to near one inch of 
  rain has already fallen over the past hour. Heavy rainfall 
  continues over the area with additional rainfall amounts of at 
  least one inch expected. This will cause flash flooding across the 
  warned area. This warning includes the city of San Diego.

* Some locations that will likely experience flooding include...
  Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial 
  Beach, Ramona, Coronado, Alpine and portions of the San Diego city 
  limits, and Mission Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
      3262 11713 3264 11714 3268 11718 3269 11723
      3272 11721 3270 11716 3272 11717 3273 11722
      3267 11724 3268 11725 3293 11726 3299 11677
      3257 11669 3254 11712

$$

Gregoria
2 follow-up statements
008 
WGUS76 KSGX 070313
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
713 PM PST THU DEC 6 2018

CAC073-070430-
/O.CON.KSGX.FF.W.0035.000000T0000Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
713 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PST FOR
SOUTHWESTERN SAN DIEGO COUNTY...

At 707 PM PST, Doppler radar indicated that the intense rainfall has 
lessened. However, rain continues over the warned area with some 
embedded heavy showers extending from San Diego extending southwest 
off the coast. There has been some flooding of roads reported in 
Coronado and downtown San Diego. Rainfall totals this evening have 
been 1 to 2 inches and locally higher. Additional rainfall of a half 
an inch or greater is forecast. This will continue to lead to 
isolated flooded roadways.

Some locations that will experience likely flooding include...
San Diego, Chula Vista, El Cajon, National City, La Mesa, Poway, 
Imperial Beach, Ramona, Coronado, Alpine, and Mission Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
      3262 11713 3264 11714 3268 11718 3269 11723
      3272 11721 3270 11716 3272 11717 3273 11722
      3267 11724 3268 11725 3293 11726 3299 11677
      3257 11669 3254 11712

$$

Gregoria
669 
WGUS76 KSGX 070426
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
826 PM PST THU DEC 6 2018

CAC073-070430-
/O.EXP.KSGX.FF.W.0035.000000T0000Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
826 PM PST THU DEC 6 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN DIEGO COUNTY WILL
EXPIRE AT 830 PM PST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
      3262 11713 3264 11714 3268 11718 3269 11723
      3272 11721 3270 11716 3272 11717 3273 11722
      3267 11724 3268 11725 3293 11726 3299 11677
      3257 11669 3254 11712

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:19 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 6, 2:19 PM PST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
219 PM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of heavy showers and isolated thunderstorms through this evening,
ending by daybreak Friday. Flooding will be possible through this
evening area wide with heavy snow in the San Bernardino Mountains.
Dry with a warming trend trough the weekend with high pressure
aloft and with weak offshore flow bringing gusty northeast winds
near the coastal mountain slopes. A low pressure system from the
northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for
Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Bands of very heavy showers continue to stream onshore with a band
of embedded thunderstorms to the south moving east towards the San
Diego County coast with enhanced area instability noted in the
vicinity of strong shortwave rotating onto the coast. Precip
rates up to 1" per hour have been common with the heaviest
showers and have prompted reports of flash flooding in Orange
County. Main concern for additional flash flooding in urbanized
areas and near wildfire burn scars and the flash flood watch was
expanded to include the entire area. Small stream flooding likely
in poor drainage areas. Holy and Canyon Complex burn scars most
susceptible to debris flows this afternoon but cannot rule out
debris flow near other recent scars including Cranston.

Snow levels will continue to fluctuate between 6000-7000 feet in
the San Bernardino Mountains. Some colder air in noted just to the
NW and should wrap into the San Bernardino Mountains later this
afternoon providing lower snow levels as the upper low drops south
and allows some colder air to advect from the north. In addition
heavier convection and evaporative cooling will prompt lower snow
levels at times possibly as low as 5000 feet through this evening.
Winter storm warning remains in effect for locations 6000 feet
and higher in San Bernardino County with additional accumulations
of 3 to 6 inches between 6000 to 7000 feet, and 6 to 12 inches
with isolated higher amounts up to 18 inches above 7000 feet. Snow
levels higher in Riverside County so only the high peaks there
will receive accumulating snow including Mount San Jacinto and
Toro Peak.

Precipitation will taper off from NW to SE after midnight and
taper off by daybreak Friday.

High pressure aloft will move across the West Coast this weekend
bringing dry weather with a warming trend for Friday through the
weekend. There will also be weak offshore flow this weekend with
gusty northeast winds near the coastal slopes of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooler conditions with gusty west to
northwest winds, and a chance for mainly light precipitation.

Dry with a warming trend Wednesday and Thursday with a period of
weak offshore flow possible around Wednesday.

&&

.AVIATION...
062000Z...A band of very heavy rain over Orange County and the
coastal waters will slowly drift east through 06Z. Scattered showers
ahead of this trough. CIGS 025-035 with vis 2-4 miles in showers,
lowering to CIGS of 010 and vis less than 1 mile in the heavy
downpours. A slight chance of TS. Intermittent terrain obscurations
in the mountains. East and southeast winds 15-25 kt in the mountains
and foothills. Showers decreasing late tonight.

&&

.MARINE...
Hazardous boating conditions through this evening with bands of
heavy rain and isolated thunderstorms. South winds of 10-20 kt
gusting to 25 kt. A Marine Weather Statement is in effect through
this evening.

&&

.BEACHES...
Bands of heavy rain and isolated thunderstorms over the coastal
waters will move over the beaches this afternoon and evening. A
building long-period swell through Friday will bring surf as high as
6 feet tonight into Saturday, particularly to southern San Diego
County. Strong rip currents are likely. For details, check the Surf
Zone Forecast.

&&

.SKYWARN...
Skywarn activation is requested for all areas. Weather spotters
are encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PST tonight for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Moede

In the hours before

Local storm report, Dec 6, 3:44 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     DEBRIS FLOW      5 W LAKE ELSINORE       33.68N 117.40W
12/06/2018                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            FLASH FLOODING AND DEBRIS FLOW. 20 RESIDENTS
            REQUIRING RESCUE ON COBBLESTONE LN IN LAKE
            ELSINORE.

&&

MOEDE
Local storm report, Dec 6, 3:45 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     LIGHTNING        1 SSW BONITA            32.66N 117.02W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            LIGHTNING WITHIN 5 MI. OF THIS LOCATION.

&&

CO
Local storm report, Dec 6, 4:07 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      ORO GRANDE              34.60N 117.34W
12/06/2018                   SAN BERNARDINO     CA   PUBLIC

            ROADWAY FLOODING ON NATIONAL TRAILS HWY AT
            MILL STREET.

&&

MOEDE
Local storm report, Dec 6, 4:13 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      3 NE OCEANSIDE          33.23N 117.33W
12/06/2018                   SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORTS MODERATE STREET FLOODING AT
            THE INTERSECTION OF MISSION AVE AND EL
            CAMINO REAL IN OCEANSIDE.

&&

SC
Local storm report, Dec 6, 5:13 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      OCEANSIDE               33.20N 117.38W
12/06/2018                   SAN DIEGO          CA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED SEVERAL INCHES OF
            WATER FLOODED COAST HIGHWAY NEAR DOWNTOWN
            OCEANSIDE. WATER WAS GOING UP TO THE CURB
            NEAR BUSINESSES. ONE RESCUE REPORTED.

&&

SC
Local storm report, Dec 6, 5:18 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
518 PM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     LIGHTNING        4 ESE DEL MAR           32.95N 117.19W
12/06/2018                   SAN DIEGO          CA   NEWSPAPER

            NEWSPAPER EMPLOYEE REPORTED LIGHTNING ON THE
            56 NEAR THE CARMEL CREEK EXIT.

&&

SC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 6:00 PM PSTFlash Flood WarningSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.